Purpose: Because of the COVID-19 pandemic and resulting widespread vaccination, many related neurological disorders, including autoimmune encephalopathy, have emerged. The pathophysiological mechanism underlying the COVID-19 vaccination and autoimmune encephalopathy remains unclear; more case reports and further investigation are required.
Case report: We report a clinical case of a 38-year-old woman who presented with acute-onset amnesia, language disturbance, and seizure. We suspected autoimmune encephalopathy triggered by the ChAdOx1 nCoV-19 vaccine. Brain magnetic resonance imaging revealed a subacute infarction at the right internal capsule and irregular vascular contour, which indicated a vasculopathy, such as vasculitis. Cerebrospinal fluid analysis revealed inflammation without pleocytosis, and electroencephalography detected diffuse background slowing with sharp transients at the right temporal region. Although autoantibody tests were negative, we initiated steroid pulse therapy. The patient's symptoms improved rapidly. The patient was discharged without neurological deficit or sequelae.
Conclusion: Clinicians should be mindful of postvaccinal encephalopathy and suspect this condition in patients with acute onset of psychosis or mental change, higher cortical dysfunction, and seizure within 2 weeks of vaccination. Early diagnosis is key, and immune treatment, such as steroid pulse therapy or immunosuppressants, may dramatically improve patients'symptoms.
Keywords: ChAdOx1 nCoV-19 vaccine (AZD1222); postvaccinal encephalopathy autoimmune encephalopathy..